Lina from Baytown sent us this question: “Hi I am 49-year-old Hispanic women with a long medical history. Systemic Lupus, history of a stroke at 32, kidney failure at 27 and Barrett’s Esophagus among others. I am considering hiatal hernia repair. My GI has advised me against it because I have gastroparesis. The GERD has become unbearable. I have suffered and treated it to over 20yrs. The GI said I should try for a second opinion for the surgery. I’m currently on a lot of meds including immunosuppressants for the Lupus. I take Dexilant for my stomach and when that alone doesn’t work, I take 2-8 tablets of Gaviscon. What are the results for hiatal hernia repair with someone who also suffers from gastroparesis?”
Gastroparesis is a heterogeneous disorder that remain poorly understood. Gastroparesis that develop in the setting of severe and longstanding acid reflux disease is different from idiopathic gastroparesis or diabetes related gastroparesis. In my mind, gastroparesis in your situation represents end stage acid reflux disease. I have treated few patients with acid reflux, hiatal hernia and gastroparesis. I performed hiatal hernia repair, Nissen fundoplication and partial longitudinal gastrectomy along the greater curvature of the stomach to promote gastric emptying. All patients did well and had complete resolution of all symptoms related to acid reflux and gastroparesis.
I understand your GI doctor concern. Dexilant, however, like many other proton pump inhibitors may cause delayed gastric emptying and may exacerbate your gastroparesis symptoms. Of course, you cannot stop PPIs because your GERD symptoms will increase. PPIs have several side effects when taking for prolonged periods of time. PPIs do not stop acid reflux and when you have stage 3 or 4 acid reflux surgery is a better solution.
My advice for you is to get evaluated by a competent acid reflux specialist in Houston to get the best treatment possible. You have multiple medical issues and you need to have the right surgery that best suits your condition.